Hail, Butler
- When
- June 23, 3:15 PM EST
- Where
- Butler County, 0.87 mi SW of Portersville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.921, -80.142
The public reported penny size hail near Portersville.
Scattered severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 1:50 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT MON JUN 23 2008 .SYNOPSIS... COLD FRONT APPOACHING CWA FROM NORTHWEST AT 18Z WILL BE EAST OF CWA BY 03Z BRINGING END TO THUNDERSTORMS BY 06Z. HIGH PRESSURE BUILDS OVER REGION THROUGH WEDNESDAY WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPERATURES MODERATING TO NEAR NORMAL. WARM AIR RETURNS BY THURSDAY WITH CHANCE OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TUESDAY/... THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING WITH SMALL HAIL AND GUSTY WINDS. ACTIVITY WILL END FROM NORTHWEST TO SOUTHEAST BY MIDNIGHT AS COLD FRONT CROSSES CWA. HIGH PRESSURE BUILDS OVER REGION ON TUESDAY WITH PARTLY TO MOSTLY SUNNY SKIES AND SLIGHTLY BELOW NORMAL TEMPERATURES. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL DOMINATE WEATHER WITH FAIR SKIES AND TEMPERATURES GRADUALLY MODERATING TO NEAR NORMAL BY THURSDAY. RETURN OF WARM AIR AND SHORT WAVE BRING CHANCE OF SHOWERS/THUNDERSTORMS LATE WEDNESDAY NIGHT IN WESTERN COUNTIES AND REGION WIDE ON THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... DRY AND SEASONABLE CONDITIONS WILL PREVAIL WEDNESDAY INTO THURSDAY MORNING AS A HIGH PRESSURE RIDGE CROSSES THE AREA. PERIODIC WAVES IN ZONAL FLOW WILL PREVAIL FOR LATE THURSDAY INTO THE WEEKEND...BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE NEAR NORMAL. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... CONVECTION WILL POP UP THIS AFTN WITH HEATING AND APPROACH OF UPPER TROUGH. SHWRS/TSTMS WILL LINGER INTO THE EVENING...WITH AREAS OF MVFR AND GUSTY WINDS IN/NEAR THE STRONGER STORMS MAINLY FROM 19Z THROUGH 00Z. HIGH PRESSURE WILL PREVAIL TUE INTO WED FOR VFR CONDITIONS...WITH WEAK WAVES IN ZONAL FLOW IMPACTING THE AREA WEDNESDAY NIGHT THROUGH FRIDAY WITH MVFR CONDITIONS POSSIBLE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 405 AM EDT MON JUN 23 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-240815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 405 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 234 PM EDT MON JUN 23 2008 PAZ009-015-016-022-231930- ARMSTRONG PA-CLARION PA-FOREST PA-JEFFERSON PA- 234 PM EDT MON JUN 23 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...JEFFERSON...FOREST AND CLARION... AT 226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 11 MILES SOUTHWEST OF LIMESTONE...OR ABOUT OVER RIMERSBURG...MOVING NORTHEAST AT 25 MPH. BE ALERT FOR DANGEROUS LIGHTING...SMALL HAIL TO ONE HALF INCH...HEAVY DOWNPOURS AND GUSTY WINDS TO NEAR 35 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BROOKVILLE...CLARION...CLEAR CREEK STATE PARK...LIMESTONE... SUMMERVILLE...CLARINGTON...COOK TOMB...HOMINY RIDGE... HOTTELVILLE...ALASKA...BAXTER...BLOWTOWN...BRINKERTON...CALLENSBURG AND CHURCHVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 336 PM EDT MON JUN 23 2008 OHZ041-PAZ014-020-232030- BEAVER PA-BUTLER PA-COLUMBIANA OH- 336 PM EDT MON JUN 23 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...BEAVER AND BUTLER... AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF BEAVER CREEK STATE PARK...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BEAVER...BEAVER FALLS...BLACKHAWK...FOMBELL...MOUNT WASHINGTON... PULASKI...ZELIENOPLE...BARRISVILLE...BELLTON...BIG BEAVER... BRIDGEWATER...BRINTONS CORNERS...CANNELTON...CELIA AND COLLEGE HILL THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 30 MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 338 PM EDT MON JUN 23 2008 PAZ021-029-030-032-232045- ALLEGHENY PA-FAYETTE PA-WASHINGTON PA-WESTMORELAND PA- 338 PM EDT MON JUN 23 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... FAYETTE...WASHINGTON...ALLEGHENY AND WESTMORELAND... AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF WASHINGTON... MOVING EAST AT 17 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BELLE VERNON...BENTLEYVILLE...CALIFORNIA...CHARLEROI...DONORA... ELIZABETH BORO...JEFFERSON BORO...MCMURRAY...MONESSEN... MONONGAHELA...PERRYOPOLIS...WASHINGTON...WEST NEWTON...ADAMSBURG AND ALLENPORT THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 30 MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 349 PM EDT MON JUN 23 2008 OHZ039-040-049-050-232045- CARROLL OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH- 349 PM EDT MON JUN 23 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... HARRISON...JEFFERSON...TUSCARAWAS AND CARROLL... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER TAPPAN...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BERGHOLZ...BOWERSTON...HAMMONDSVILLE...HOPEDALE...JEWETT... KILGORE...LEESVILLE LAKE PARK...RICHMOND...SCIO...TAPPAN... TIPPECANOE...UNIONPORT...WINTERSVILLE...AMSTERDAM AND ANNAPOLIS THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 30 MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 402 PM EDT MON JUN 23 2008 OHZ069-PAZ031-WVZ004-012-022-232100- GREENE PA-MARSHALL WV-MONONGALIA WV-MONROE OH-WETZEL WV- 402 PM EDT MON JUN 23 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MONROE...GREENE...WETZEL...MONONGALIA AND MARSHALL... AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES WEST OF PROCTOR...MOVING EAST AT 23 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BUZZ...ALEPPO...MOUNT CARMEL...ASHTREE...BLUFF...BRAVE... BRISTORIA...DEEP VALLEY...DELPHENE...GARRISON...HERO...HIGBEE... HOLBROOK...JOLLYTOWN AND KUHNTOWN THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS OF 30 TO 40 MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 6 NE CALDWELL 39.81N 81.43W
06/23/2008 M0.75 INCH NOBLE OH PUBLIC
&&
TPARRISHThe Pittsburgh radar (KPBZ), 44 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
4 hail. Local standard time, as filed.
The public reported penny size hail near Portersville.
A trained spotter reported penny size hail in Zelienople.
The public reported penny size hail south of Fryburg.
The public reported penny size hail northeast of Freeport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104255, 104254, 104256, 104252.